Minnesota, 2017

Funnel Cloud in Minnesota, August 14, 2017

August 14, 2017 · NWS ARX · 1 event in 1 county or zone

Scattered showers and thunderstorms moved across portions of southeast Minnesota during the late afternoon of August 14th. A funnel cloud was sighted from one of the storms near Caledonia (Houston County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered showers and thunderstorms moved across portions of southeast Minnesota during the late afternoon of August 14th. A funnel cloud was sighted from one of the storms near Caledonia (Houston County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 14, 1:13 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 1:13 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
213 PM CDT Mon Aug 14 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 213 PM CDT Mon Aug 14 2017

Local and regional radars still showing a few showers over
portions of central Wisconsin in the cyclonic flow of the
departing short wave trough over the Upper Great Lakes. These
showers could possibly hold onto into the early evening over the
far eastern portions of the area, otherwise the rest of tonight
and into Tuesday look to be dry as high pressure over Minnesota
and western Ontario briefly builds in over the area and as upper
level ridging moves across the region.

The ridging aloft and at the surface will get pushed east of the
area starting Tuesday night. Water vapor satellite imagery
currently shows the next system was over Oregon and northern
California and will quickly move east toward the region. There
looks to be several short wave troughs embedded in the mean trough
with this system. The first of these short wave troughs will move
across the region Wednesday with another for Wednesday night. As
these waves move across the area they look to produce periods of
weak to moderate pv advection in the 500-300 mb layer. The low
level moisture transport looks respectable with these waves, but
never looks to be overly strong. The leading and convergent edge
of this moisture transport looks to start spreading in very late
Tuesday night or early into Wednesday morning and then starts to
diminish Wednesday evening as the first short wave troughs moves
past the region. The warm air advection ahead of the short wave
troughs looks to produce a period of 1 to 3 ubar/s (at times a
little higher) of up glide on the 305K isentropic surface.

The surface front currently across northern Iowa and southern
Wisconsin will continued to get pushed south as the surface high
builds in tonight. This front will start to return back to the
area Wednesday and how far north is gets will determine how much
instability and the coverage of storms that will occur. It
currently appears that the general consensus from the 14.12Z
models is that the front may get back into the southern portions
of the forecast area Wednesday afternoon. Recent runs of the GFS
brought in the most amount of CAPE, but the 14.12Z run now only
shows 500-1000 J/Kg of ML CAPE south of about Interstate 90. The
deep shear still looks to be lacking with maybe around 30 knots of
shear in the 0-3 km layer. This could be enough for a strong storm
or two but would not anticipate much severe weather. A larger
concern is with the possiblity of some heavy rain. The models
remain consistent in showing the warm cloud depths in the 3.5 to 4
km range with precipitable waters approaching 2 inches. This
should allow for some locally heavy rain but with the recent dry
stretch, the area should be able to take some rain and not
concerned about any flooding issues at this time.

.LONG TERM...(Thursday through Monday)
Issued at 213 PM CDT Mon Aug 14 2017

The last of the short wave trough with this system will move
across the area Thursday. By this time, the best low level support
will be well past the area, being tied to the lead short wave
troughs, so only expecting some lingering showers and storms to be
around. Northwest flow aloft looks to set up behind this system
which should allow another short wave trough to move across the
Upper Midwest for late in the week into the start of the weekend.
Differences between the GFS and 14.12Z ECMWF on how strong this
wave may be and how much rainfall that could occur. Either way,
enough to include a small rain chance for Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Aug 14 2017

Cyclonic flow aloft will keep mostly cloudy skies across the
region through Tuesday morning. MVFR/IFR ceiling will continue
west of the Mississippi River and then spread into western
Wisconsin overnight. These clouds will keep visibilities VFR
through the time period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Boyne
Hazardous weather outlook, Aug 14, 2:40 AM CST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
340 AM CDT Mon Aug 14 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
340 AM CDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today into early this evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic chances for thunderstorms Tuesday through
Saturday, with the highest chances Wednesday into Wednesday
night. The probability for severe weather is low, but locally
heavy rainfall is possible Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAM

The radar

The La Crosse radar (KARX), 27 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Houston

When
August 14, 4:15 PM CST
Where
Houston County, 3.73 mi NE of Caledonia
Reported by
Storm Chaser
Coordinates
43.670, -91.450

A funnel cloud was sighted northeast of Caledonia.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717437.